Advice on using Azathioprine

Hi everyone,

Can anyone give me any advice on their experience using Azathioprine?

Saw my consultant today who has now decided to start me on 50mg and I must say I feel really reluctant.

My hair has fallen out so badly and I have patches of eczema from head to toe (more patches developing as we speak) I feel totally miserable and can peel the skin off of the patches on my head!!! The constant itching and soreness is adding to my misery and after being in this state for over a year I still have to wait until November for my dermatology appointment.

Sorry for the doom and gloom but I don't think I can stand much more!!! Any advice will be received with thanks. xx

18 Replies

  • I too was reluctant to take Azathioprine but seeing as I was at an all time low I took it. I started on 50 mg, and slowly built up to 200 mg, it took a few months because there are regular blood tests, digestive issues and other side effects to contend with. It was worth the battle because I'm in a much better place now :)

  • Thanks x

  • Hi MargaretGail,

    Thank you for your reply. How often do you have blood tests? I go back to the nurse in 8 weeks. Can you elaborate on your digestive issues? I can take iron tablets without it causing me a problem. Does this med affect your driving ?

    I'm happy that your in a better space now hopefully I will be too. xx

  • Hi Kithat, I struggled with nausea, lack of appetite and diarrhoea at the beginning all of which settled down. have blood test every 3 months to keep an eye on liver enzymes. I had to give up driving tho because of the brain fog rather than medication x

  • MargaretGail thank you for your information. I think my consultant didn't want to tell me everything except there's side effects. I know everyone responds differently but my track record so far has not been good. Thank you xxx

  • I hope it works as well for you as it has for me but keep in mind they have to keep increasing the dose until the right level is achieved to make a difference for you xx

  • Hi, I am on Azathioprine and like you started on 50mg but have increased to 150mg. I can honestly say that I have felt not one Iota of difference. I have yet to see my consultant to discuss. My last appointment was November last year so you can see the level of care here in South Wales. I hope you get some respite soon.

  • Thank you LesJames for your response I start taking the meds today and as I am not able to tolerate many others I'm dreading it. Will let you know how it goes and I'm sure I will be picking your brains if you don't mind. Xx

  • Hi

    I'm on azathioprine 150mg and to be honest I don't feel that much of a difference, the pain in my joints is less, but it's better than being on mycrophenololate that made me feel so I'll.

    Maybe it's worth giving it a go


  • Hi ajanjua,

    You are all right I guess I have to try it. I'm glad I have you all for guidance. Will keep you all posted xx

  • I was on 50mg of azathioprine, no problem for first few weeks but then began to vomit about an hour after taking it, this became more and more debilitating and had to change to mycrophenolate after six weeks - take 2000mgm daily and have had to adverse reaction at all.

  • gogspr,

    Thanks for your advice I'm taking note of all that is said. I really appreciate everyone's help and support. X

  • Hi, I've been on it for almost 2 months - with prednisone initially so I don't know which one is helping with the pain - as someone else mentioned no problems initially, but I have noticed nausea after taking it in the last few days... Reluctant to say it's the azorhiopine but suspect it is. Related or not, I picked up a cold three weeks ago that became bronchitis but otherwise I'm feeling pretty good and am hopeful. I too have to have blood tests every eight weeks until I see dr again in December. Good luck to you and thanks for asking about it as I've been wondering too.

  • Cindylynn,

    Thank you so much for answering my question. I think I've got myself into a tiz and feel pretty anxious (its the cancer element that worries me more) Thank you to everyone who has responded I don't know what I'd do without you all.

    As mentioned I think I just have to try it and see what happens.

    Keep well ☺

  • After nearly 20 years with uc and several times on Azathioprine I now can no longer tolerate it.. You should tell your doctor straight away as its an allergic reaction. It means higher dose steroids . (downside) The skin and hair loss stops shortly after coming off Azathioprine I'm fine now. Good luck

  • Lyndylou 1,

    Thank you so much. I'm glad to hear you're doing better.

    This is my third attempt at treating the lupus side of my illness. The hairloss isn't medicine related but distressing nonetheless.

    I'm just trying to cope with all that's going on but had/having a bit of a meltdown. It's all a little confusing at times especially when I think I'm getting on top of the situation.

    Take good care of yourself for now xx

  • Hi and hope it helps.

    I have been on azathioprene(Imuran brand) for a while now and typical me suffered four weeks of constipation as opposed to the diarrhea and awful headaches but settled down after that although the same happened at every doseage increase .

    To start I had weekly blood tests for 8 weeks then four weekly tests and same timing after doseage increase.

    The side effects do sound really scary stuff and as I have had massive reactions to penicillin, ibuprofen,prednisolone and gabapentin, amytriptilene,pregabalin plus others was really worried but I have to say that it has had good effects and it has helped the Lupus a lot.

    Two weeks in at the start I thought of giving it up Due to gastro and headaches but glad I stuck to it.As with most of these it does take time to work or see and feel any difference.

    Here's hoping that it helps you and I do still drive although anything more than short distances are exhausting and have to be broken down into twenty minutes then stop pacing.

    Good luck


  • Hi littleeffie,

    We are pretty similar in terms of penicillin, gabapentin, ibuprofen am allergic also can't take naproxen, iron tablets etc.

    I too can only drive short distances and have to pace everything I do. Yesterday was a long day at hospital driving there and back so its a duvet day for me tomorrow and will try to switch off a bit.

    Thank you for your advice and will take the meds and see how I get on.

    Take care XXX

You may also like...